Thunderstorm Wind, Dinwiddie
- When
- April 8, 5:18 PM EST
- Where
- Dinwiddie County, Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.200, -77.500
Trees were downed.
Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 8, 3:04 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 404 PM EDT Mon Apr 8 2019 .SYNOPSIS... Low pressure approaches the area this afternoon, and tracks across the Carolinas on Tuesday. Another area of low pressure tracks across the Great Lakes on Tuesday, dragging a cold front through the region from late Tuesday through Tuesday night. High pressure returns on Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 110 PM EDT Monday... Latest WV satellite imagery shows an upper low slowly spinning east across from the ArkLaTex to the west-central Gulf coast. The associated sfc low was noted over LA/MS this afternoon. 12z soundings indicate deep layer SW flow aloft prevails over the southeast and lower Mid-Atlantic region, in between sfc high pressure offshore and the advancing sfc low from the deep south. 12z regional soundings continue to show gradual moistening of PW values east of the central and southern Appalachians, with PWs of 1.25-1.5" common across the region. SPC has upgraded to an enhanced risk of severe weather across our SW tier of counties (roughly FVX-PTB-AKQ and S-SW). Overall, forecast is generally on track. The aforementioned low pressure system (sfc- aloft) will slowly track ENE across the Deep South, reaching MS/AL by this evening. Our region will remain in W-SW flow aloft ahead of the system, with deep layer moisture already in place. The low level flow remains SSW today into tonight. Regional obs reveal temperatures already well into the 70s across much of the area, and have nudged up slightly to just above 80 F by mid aftn in most areas away from the immediate coastal DelMarVa. As dew points rise into the low to mid 60s, a relatively warm and marginally humid airmass will be in place this aftn as a series of upper level disturbances push in from the west in the W-SW flow aloft approach the region. The warm/increasingly moist airmass will allow sfc-based instability to develop, and latest MSAS analysis reveals MLCAPE values of ~1000 J/KG, with most CAMs depicting values of 1000-1500 J/kg by late aftn). Regional radar mosaic showing showers/tstms have developed as expected across the mid-south, and have begun nudging into the western Carolinas and far western Virginia. After 19-21z, showers/tstms will move into/develop over the Piedmont. PoPs quickly ramp up to 60-80% for the wrn half of the CWA by 00z Tue. Rain likely holds off until late evening for coastal zones (and possibly parts of interior NE NC). Waning instability will allow tstm chances to end after 04-06z Tue. Showers will likely continue for much of the night before ending across the NW half of the CWA late tonight (perhaps still ongoing across E/SE zones by 12z Tue). HREF and majority of CAMs continue to show a multi-cell pulse convective storm mode for tstms late this aftn-tonight. The deep layer flow is nearly unidirectional out of the WSW-SW (which is not favorable for widespread severe wx across the area) and 700-500 mb lapse rates are quite marginal (~5.5-6 C/km). In addition, there is not a well-defined low level focusing mechanism for tstms (one sfc low is well to our SW while a nrn stream low/associated cold front will be located over the Great Lakes). However, given strong heating and a decent amount of sfc-based instability (at least initially), a few of the tstms could produce gusty winds (some small hail is also possible) this aftn into late this evening. Nudged QPF up per 12z CAMs QPF through 12z Tue will average 0.75-1.25" (w/ locally higher amounts possible). Will continue to reflect this threat in HWO. Lows tonight in the upper 50s-low 60s in most areas. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 110 PM EDT Monday... Showers taper off across most of the area Tuesday morning (but isolated-scattered showers may remain across the S/SE invof lingering axis of llvl convergence). This happens as the best deep layer moisture shifts to the SE of the region with the aforementioned srn stream low shearing out as it approaches the Carolinas. A nrn stream low will move E of the Great Lakes by late Tue evening/Tue night, which will drag a cold front through the area. Could see some isolated- scattered aftn/evening showers/tstms (mainly E of I-95) with the FROPA. PoPs are mainly between 20-40% from 12z Tue-00z Wed. Still warm on Tue with highs mainly in the mid to upper 70s. Cooler/drier on Wednesday/Thursday as sfc high pressure builds into SE Canada/New England. The low level flow will veer around to the N-NW on Wed behind the front before veering to the E on Thu (as high pressure moves offshore of the New England coast). This happens as strong low pressure tracks from the Rockies to Central Plains. Aloft, upper ridging starts to build over the eastern CONUS in response to a deep trough dropping across the intermountain west. Highs Wed in the upper 50s-mid 60s at the coast to near 70 F inland. Highs Thursday rebound (slightly) into the mid 60s-low 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 330 PM EDT Monday... Moisture begins to increase ahead of an apprchg cold front late Thurs nite. Will carry slght chc PoPs across the west late. Lows upr 40s-mid 50s. Cold front to slowly cross the mts Fri. GFS/Canadian are more bullish with the pcpn along the bndry with the ECMWF showing the best lift and moisture north of the area. Will show shwr chcs increasing thru the day. Thunder chc in the aftrn. Highs 70-75 except in the 60s near the water. Models bring the cold front across the local area Fri eve. Will carry chc PoPs Fri night with any thunder limited to the evening. Lows mid 50s- lwr 60s. Weak high pres builds in for Sat. Kept slght chc PoPs in across the se as moisture progged to increase there in the aftrn. Highs in the 70s except 65-70 near the water. Early next week looks increasingly wet as yet another deepening low ejects ene out of the deep south late Sat tracking ne along the mts Sun then off the New England coast by Mon. The trailing cold front along with a secondary triple point low progged to cross the area late Sun / Sun night. Will carry slght chc PoPs Sat nite west and se. Lows mid 40s nw to mid 50s se. Chc PoPs Sun with slght chc thunder confined to sern zones closer to where triple point low is progged to track. Highs arnd 60 north to arnd 70 south. Likely PoPs Sun nite as both the triple point low along with copious amounts of GOM and Atlantic moisture gets entrained into the systm. Thunder confined to srn zones in the eve. Lows mid 40s nw to mid 50s se. The systm pulls offshore Mon but enuf lingering moisture noted to keep low chc PoPs thru the day. Highs in the 60s to near 70 south. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 110 PM EDT Monday... VFR conditions across area terminals this afternoon will give way to deteriorating aviation conditions late this aftn and this evening. SSW winds of 10-15 kt (gusts to 20 kt possible). An upper level disturbance will lift NE from the mid-south region later today, which will set off numerous SHRAs and sct tstms to the area terminals late today-tonight. Expect gradually increasing clouds ~5k feet to develop after 18z today. Then, SHRAs move into the CWA from W to E between 21z today-03z Tue. A few tstms are also possible at the terminals late this aftn through the first part of tonight, but SHRAs are likely at all terminals through much of the night. Prevailing VSBYS in SHRAs will mainly be MVFR, w/ brief IFR VSBYS possible. The best chc (~40-50%) of tstms is at RIC/PHF/ORF/ECG, with only a slight chc at SBY. Prevailing CIGS likely drop to MVFR by 03-06z tonight. IFR CIGS are possible at all terminals (best chc at RIC/SBY) after 06z tonight. For now, did not mention any thunder in the TAFs since the threat for tstms is still around 12 hours out. Outlook...VFR conditions return by Tue aftn (w/ a slight chc of SHRAs) as a cold front crosses the region. Mainly VFR/dry conditions behind the cold front on Wed/Thu. && .MARINE... As of 400 PM EDT Monday... No headlines in the short term tonight thru Wed. Late this aftn, high pressure was centered off the SE coast. Also, a cold front was well NW of the area and an area of low pressure was over western MS. The wind was mainly SW 10-15 kt over most of the waters, with seas 2-3 ft and waves 1-2 ft in the Bay. Outside stronger gusts from any tstms this evening/early tonight, expected SW winds to remain generally 10-15 kt over the waters. A trough of low pressure associated with the showers/tstms will move acrs the area this evening into early Tue morning, then the actual cold front will drop acrs the region Tue night into early Wed morning. A shallow northerly CAA surge is expected with this front, which could produce a brief period of marginal SCA conditions in the Bay. High pressure builds N of the region Wed into Thu morning, then slides off the NE coast Thu aftn. A cold front will approach from the W Fri. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...ERI/MAM LONG TERM...MPR AVIATION...ERI/MAM MARINE...TMG
Hazardous Weather Outlook...UPDATED National Weather Service Wakefield VA 404 PM EDT Mon Apr 8 2019 MDZ021>025-VAZ048-064-075>078-083>086-099-100-509>512-517>522-092015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 404 PM EDT Mon Apr 8 2019 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and embedded thunderstorms are expected across the outlook area late this afternoon and this evening. Some of the storms may produce strong gusty winds...small hail...and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ062-069-081-082-087>090-092-093-095>098- 513>516-523>525-092015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Goochland-Powhatan- Prince George-Charles City-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 404 PM EDT Mon Apr 8 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and thunderstorms are expected across the outlook area from late this afternoon through late evening hours. Any thunderstorms will be capable of producing gusty winds...small hail...and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. VAZ060-061-065>068-079-080-092015- Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia- Brunswick-Dinwiddie- 404 PM EDT Mon Apr 8 2019 ...SEVERE THUNDERSTORM WATCH 45 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
Special Weather Statement
National Weather Service Wakefield VA
519 PM EDT MON APR 8 2019
VAZ066-067-080-082145-
Lunenburg-Nottoway-Dinwiddie-
519 PM EDT MON APR 8 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LUNENBURG...
NOTTOWAY AND WEST CENTRAL DINWIDDIE COUNTIES...
At 518 PM EDT, a strong thunderstorm was located near Nottoway, or 7
miles south of Crewe, moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Blackstone, Crewe, Nottoway, Wilsons, Spainville, Fort Pickett, North
Wellville, Irby, Murdocks, The Falls, Wellville, Dominy Corner,
Hebron, Oliveville, Clay Store, Blackstone Airport, Rubermount and
Pattersons Store.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3724 7797 3720 7782 3710 7774 3698 7818
3715 7824
TIME...MOT...LOC 2118Z 239DEG 49KT 3708 7814
44Special Weather Statement
National Weather Service Wakefield VA
538 PM EDT MON APR 8 2019
VAZ048-061-062-068-069-513-082230-
Goochland-Western Chesterfield-Powhatan-Fluvanna-Amelia-Cumberland-
538 PM EDT MON APR 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...CUMBERLAND...CENTRAL GOOCHLAND...NORTHWESTERN
AMELIA...POWHATAN AND SOUTHERN FLUVANNA COUNTIES...
At 537 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to Gold Hill to near
Guinea Mills. Movement was east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Powhatan, Goochland, Cumberland, Moseley, Amelia Courthouse, Fork
Union, Columbia, Oilville, Guinea Mills, Manakin, Tobaccoville,
Trenholm, Morven, Lakeside Village, Macon, Sabot, Fife, Sunnyside,
Chula and Ballsville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3778 7790 3776 7789 3775 7783 3773 7780
3756 7766 3730 7768 3740 7843 3762 7826
3769 7824 3775 7845 3776 7845
TIME...MOT...LOC 2137Z 271DEG 34KT 3769 7845 3759 7837 3748 7838
ROGERSSpecial Weather Statement
National Weather Service Wakefield VA
557 PM EDT MON APR 8 2019
MDZ021-022-082245-
Dorchester-Wicomico-
557 PM EDT MON APR 8 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WICOMICO
AND DORCHESTER COUNTIES...
At 556 PM EDT, strong thunderstorms were clustered near Taylors
Island, moving east northeast at 45 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.
Locations impacted include...
Cambridge, Hurlock, Delmar, Hebron, Sharptown, Secretary, Vienna,
University Of Maryland Center For Environmental Studies, East New
Market, Mardela Springs, Galestown, Church Creek, Brookview,
Eldorado, Wetipquin, Madison, Lloyds, Elliott, Linkwood and
Catchpenny.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
LAT...LON 3864 7571 3846 7569 3845 7549 3826 7592
3836 7587 3835 7590 3824 7596 3831 7602
3837 7600 3837 7601 3819 7609 3827 7607
3839 7623 3832 7626 3849 7634 3848 7633
3853 7620 3863 7629 3857 7603 3870 7583
TIME...MOT...LOC 2156Z 239DEG 49KT 3845 7624
GINGRICHSpecial Weather Statement
National Weather Service Wakefield VA
602 PM EDT MON APR 8 2019
VAZ060-061-066>068-082230-
Lunenburg-Nottoway-Amelia-Cumberland-Prince Edward-
602 PM EDT MON APR 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CUMBERLAND...SOUTHEASTERN PRINCE EDWARD...NORTHERN LUNENBURG...
NOTTOWAY AND SOUTHERN AMELIA COUNTIES...
At 602 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sheppards to near Darlington
Heights. Movement was east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Farmville, Blackstone, Crewe, Victoria, Kenbridge, Mannboro,
Nottoway, Lunenburg, Burkeville, Jetersville, Fort Pickett, Scotts
Fork, Rice, Spainville, Green Bay, Dundas, North Wellville, Irby,
Prince Edward Station and Briery.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3738 7833 3731 7781 3727 7776 3727 7774
3730 7771 3729 7771 3718 7781 3714 7790
3705 7790 3699 7795 3699 7797 3702 7800
3702 7801 3689 7802 3686 7804 3704 7846
3708 7844 3709 7849 3710 7849
TIME...MOT...LOC 2202Z 288DEG 28KT 3741 7846 3717 7862
ROGERSSpecial Weather Statement
National Weather Service Wakefield VA
606 PM EDT MON APR 8 2019
NCZ012-VAZ065-066-079-080-087-088-082245-
Northampton-Mecklenburg-Lunenburg-Dinwiddie-Sussex-Brunswick-
Greensville-
606 PM EDT MON APR 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
NORTHAMPTON...SOUTHEASTERN MECKLENBURG...GREENSVILLE...SOUTHEASTERN
LUNENBURG...SOUTHWESTERN SUSSEX...SOUTHERN DINWIDDIE AND BRUNSWICK
COUNTIES AND THE CITY OF EMPORIA...
At 605 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Dundas to 9 miles
northeast of Louisburg. Movement was east at 45 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Roanoke Rapids, Emporia, South Hill, Lawrenceville, Kenbridge,
Garysburg, McKenney, Brodnax, Dahlia, Purdy, Brunswick, Gaston,
Jarratt, Seaboard, La Crosse, Alberta, Stony Creek, Dundas, Green
Plain and Radium.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3697 7821 3699 7735 3674 7737 3667 7750
3665 7746 3665 7741 3663 7737 3626 7740
3632 7744 3630 7753 3631 7757 3634 7758
3638 7755 3641 7755 3645 7763 3648 7765
3648 7775 3651 7790 3654 7790 3655 7826
TIME...MOT...LOC 2205Z 262DEG 78KT 3682 7804 3621 7818
44Special Weather Statement
National Weather Service Wakefield VA
612 PM EDT MON APR 8 2019
VAZ062-064-511-512-515-517-082300-
Goochland-Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Caroline-
612 PM EDT MON APR 8 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOOCHLAND...
SOUTHERN CAROLINE...NORTHWESTERN HENRICO...NORTHWESTERN KING WILLIAM
AND HANOVER COUNTIES...
At 612 PM EDT, a strong thunderstorm was located over Montpelier, or
10 miles west of Randolph Macon College, moving east at 35 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Hanover, Manquin,
Beulahville, Dawn, Aylett, Kings Dominion, Montpelier, Studley,
Wyndham, Mangohick, Glen Allen, Enfield, Vontay, Gum Tree, Johnsons
Springs, Etna Mills and Elmont.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3791 7718 3790 7719 3788 7715 3787 7716
3787 7714 3785 7714 3782 7712 3768 7711
3766 7773 3775 7779 3789 7773 3795 7718
TIME...MOT...LOC 2212Z 261DEG 29KT 3779 7767
ROGERSThe Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed near Greendale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818323, 818324.